Brain radiotherapy and worsening symptoms
This page tells you about why your symptoms may get worse during brain radiotherapy.
Some people find that their brain tumour symptoms get worse for a while after starting radiotherapy treatment. This can be frightening because you may think your treatment hasn't worked and that the tumour is growing. In fact, it is most likely to be due to the treatment.
Radiotherapy to the brain causes a short term swelling in the treatment area, which raises the pressure in the brain. Doctors call this oedema. It can make your symptoms worse for a time – for example, causing headaches, feeling sick, or fits (seizures). The swelling does go down, but while you have it your doctor will give you steroid tablets to take. Steroids reduce the swelling. You start to gradually lower the dose of steroids after the treatment ends. But if the swelling hasn't gone down enough, your symptoms may start to come back.
It is important to talk to your radiotherapy doctor (clinical oncologist) or specialist nurse if you think your symptoms are getting worse. They will be able to reassure you and may increase your dose of steroid tablets until it gets better. If you are not able to take steroids for any reason your doctor may suggest a biological therapy drug called bevacizumab (Avastin). Bevacizumab can lower raised intracranial pressure by changing the growth of blood vessels around the tumour.
Rated 5 out of 5 based on 1 votes
Question about cancer? Contact our information nurse team
Mrs Renée Dangoor
CancerHelp UK is generously supported by Dr N E Dangoor CBE to honour the life of Mrs Renée Dangoor
Questions about cancer? Call freephone
0808 800 4040
or email us